Background: Treatment of alopecia areata (AA) involves use of high potency topical corticosteroids under occlusion that, even very effective, can lead to several adverse effects. Objective: We report 10 cases of patients with AA that, after using high potency topical corticosteroids, have developed tinea versicolor of the neck area. Methods: Ten patients with AA, aged 18-38 years, were prescribed with clobetasone propionate 0.05% cream under occlusion every other day but, after 3-4 months of treatment, they returned to our facility complaining the appearance of multiple white or red-brown round or oval macules in the neck area. Results: Diagnosis of pityriasis versicolor was confirmed by direct microscopy examination of skin scrapings in 10% potassion hydroxide (KOH) solution. All patients received systemic antifungal therapy associated with the daily use of ketoconazole shampoo. Conclusion: Tinea versicolor of the neck should be included among a rare but possible side effect of prolonged application of high potency topical steroids on the scalp. These cases reinforce the importance of careful dermatologic examination and recommend preventive measures in patients with alopecia areata that are using these drugs.
File in questo prodotto:
Eventuali allegati, non sono esposti